Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2016, 3:23 PM EDT for Sevier County, Tennessee. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2016, 3:23 PM EDT (19:23 UTC)
- Expired
- Jun 2, 2016, 3:48 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 3:30 PM EDT | TSTM WND DMG | Pigeon Forge, TN | 1 TREE DOWN...WITH SEVERAL LARGE LIMBS DOWN. |
| Jun 2, 3:30 PM EDT | HAIL 0.75 | Pigeon Forge, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
831
WUUS54 KMRX 021923
SVRMRX
TNC155-022015-
/O.NEW.KMRX.SV.W.0042.160602T1923Z-160602T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SEVIER COUNTY IN EASTERN TENNESSEE...
* UNTIL 415 PM EDT
* AT 322 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PIGEON
FORGE... OR NEAR GATLINBURG...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...
HARRISBURG AND WEARS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3569 8346 3571 8369 3595 8366 3588 8334
TIME...MOT...LOC 1922Z 135DEG 4KT 3578 8355
HAIL...1.00IN
WIND...60MPH
$$
05/MA2 follow-up statements
510
WWUS54 KMRX 021936
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT THU JUN 2 2016
TNC155-022015-
/O.CON.KMRX.SV.W.0042.000000T0000Z-160602T2015Z/
SEVIER TN-
336 PM EDT THU JUN 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SEVIER COUNTY...
AT 336 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PIGEON
FORGE... OR NEAR SEVIERVILLE...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...GATLINBURG...PIGEON FORGE...
PITTMAN CENTER AND HARRISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3571 8345 3574 8364 3594 8362 3588 8334
TIME...MOT...LOC 1936Z 185DEG 4KT 3581 8354
HAIL...1.00IN
WIND...60MPH
$$
05/MA910
WWUS54 KMRX 021948
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT THU JUN 2 2016
TNC155-021957-
/O.CAN.KMRX.SV.W.0042.000000T0000Z-160602T2015Z/
SEVIER TN-
348 PM EDT THU JUN 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEVIER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3571 8345 3574 8364 3594 8362 3588 8334
TIME...MOT...LOC 1946Z 135DEG 4KT 3582 8355
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 2, 2:49 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Morristown TN 249 PM EDT THU JUN 2 2016 .SHORT TERM (This Afternoon through Friday)... Showers and storms are more numerous across the area this afternoon than yesterday with increased moisture and a weak shortwave trough moving through the region. At the surface...a cold front is located to the north of the area near the Ohio River. PW values are currently around 1.6-1.8 inches, which is around the 95th-99th percentile for early June. Model soundings indicate SBCAPE values of around 1000-2000 J/Kg. The weak lift combined with the moisture and instability will be enough to lead to a few strong storms across the area with gusty winds being the main threat. In addition, heavy rainfall will be possible with the abundant moisture in place. Showers and storms will weaken near sunset with most of the activity being diurnally driven. With light winds and plentiful low level moisture...there could be a few areas of patchy fog late tonight into early Friday morning. The cold front will continue to slowly sag southward into the area on Friday with PW values remaining elevated. The only difference will the upper level ridging across the region ahead of a closed low across Eastern Texas. Therefore, will have slightly lower chances during the afternoon for diurnally driven showers and storms but PoPs will still be around 40-60%. .LONG TERM (Friday Night through Thursday)... Weak boundary will be draped across the area as we end the work week. This boundary will help to focus afternoon/evening shower and thunderstorm activity. The initial weak boundary over us will move out this weekend as a stronger front moves in from the northwest. This will bring us some of the best chances for showers and thunderstorms on Saturday and Sunday as the front approaches. There is a chance that some of these storms in the evening/afternoon could get strong enough to produce gusty winds or some small hail... However there doesn't look to be enough upper level support or shear to allow for widespread severe weather through the weekend. There is some model disagreement with the exact timing of the frontal passage, with the GFS being a bit slower than the ECMWF. Regardless of the timing, the front will likely be east of the area as we start the work week, and we look to remain dry through the rest of the 7- day forecast. Dry westerly to northwesterly flow will dominate the region through next week leading to mild temperatures and low precipitation chances. A couple of very weak systems might clip our Southwest Virginia counties next week, but nothing of major note. Temperatures will be a few degrees above average next week with the drier air and clearer skies. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 90 70 86 / 40 40 30 60 Knoxville McGhee Tyson Airport, TN 67 86 67 85 / 40 50 30 50 Oak Ridge, TN 67 86 67 85 / 40 50 30 60 Tri Cities Airport, TN 64 84 64 85 / 50 50 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/ABM
Hazardous weather outlook, Jun 2, 3:06 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 306 AM EDT THU JUN 2 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 306 AM EDT THU JUN 2 2016 /206 AM CDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN RISK BEING POTENTIALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS AND HAIL UP TO DIME SIZE. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FRONTAL PASSAGE WILL OCCUR DURING SUNDAY...WHEN STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 2, 1:09 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 PM CDT THU JUN 2 2016
TNZ081-082-021800-
BLEDSOE TN-SEQUATCHIE TN-
1209 PM CDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUATCHIE AND
BLEDSOE COUNTIES UNTIL 100 PM CDT...
AT 1209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...PIKEVILLE...BRAYTON...PALIO...CAGLE...OLD CUMBERLAND...
MOUNT CREST AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3553 8560 3555 8546 3557 8542 3572 8526
3576 8526 3577 8504 3575 8503 3576 8492
3568 8499 3568 8498 3557 8511 3553 8510
3554 8511 3550 8514 3548 8512 3545 8514
3539 8549 3541 8549 3543 8554 3549 8554
TIME...MOT...LOC 1709Z 245DEG 15KT 3552 8550
05/MASpecial weather statement, Jun 2, 2:45 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM CDT THU JUN 2 2016
TNZ081-082-021930-
BLEDSOE TN-SEQUATCHIE TN-
145 PM CDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND SOUTHWESTERN
BLEDSOE COUNTIES UNTIL 230 PM CDT...
AT 144 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...PALIO AND CAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3556 8526 3538 8521 3530 8526 3529 8527
3528 8550 3529 8551 3534 8553 3536 8551
3541 8549 3541 8551 3542 8551 3543 8554
3546 8554
TIME...MOT...LOC 1844Z 256DEG 7KT 3539 8545
JWSpecial weather statement, Jun 2, 3:11 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 2 2016
TNZ086-087-022000-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
311 PM EDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 400
PM EDT...
AT 311 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MADISONVILLE...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...VONORE...TELLICO PLAINS...MOUNT VERNON...
TARIFFVILLE AND CITICO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3535 8440 3567 8432 3564 8428 3563 8425
3562 8425 3562 8419 3560 8417 3559 8415
3558 8415 3558 8413 3559 8411 3554 8409
3554 8404 3529 8419
TIME...MOT...LOC 1911Z 198DEG 20KT 3539 8427
05/MASpecial weather statement, Jun 2, 3:16 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 2 2016
TNZ071>073-022000-
NORTH SEVIER TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
316 PM EDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND CENTRAL
SEVIER COUNTIES UNTIL 400 PM EDT...
AT 316 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PIGEON FORGE TO 11 MILES WEST OF
GATLINBURG. MOVEMENT WAS NORTH AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...PIGEON FORGE...TOWNSEND...HARRISBURG AND WEARS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3556 8379 3583 8379 3597 8354 3594 8350
3594 8349 3593 8349 3592 8347 3593 8346
3592 8346 3593 8340 3591 8339 3578 8346
3571 8357 3569 8362 3569 8366 3564 8366
TIME...MOT...LOC 1916Z 195DEG 5KT 3580 8351 3568 8370
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:12 PM EDT | Special Weather Statement | MRX | Jefferson | 48 min |
| Jun 1, 9:07 PM EDT | Special Weather Statement | MRX | Hamblen | 38 min |
| Jun 2, 1:09 PM EDT | Special Weather Statement | MRX | Bledsoe | 51 min |
| Jun 2, 2:45 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jun 2, 3:03 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| Jun 2, 3:11 PM EDT | Special Weather Statement | MRX | Monroe | 49 min |
| Jun 2, 3:16 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Jun 2, 3:38 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| Jun 2, 3:43 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 3 hr |
| Jun 2, 4:05 PM EDT | Special Weather Statement | MRX | Blount | 40 min |
| Jun 2, 4:10 PM EDT | Special Weather Statement | MRX | Scott | 50 min |
| Jun 2, 4:30 PM EDT | Special Weather Statement | MRX | Monroe | 45 min |
| Jun 2, 4:32 PM EDT | Areal Flood Advisory | MRX | Scott | 118 min |
| Jun 2, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 37 min |
| Jun 2, 4:40 PM EDT | Special Weather Statement | MRX | Hamblen | 50 min |
| Jun 2, 4:47 PM EDT | Special Weather Statement | MRX | Polk | 43 min |
| Jun 2, 4:49 PM EDT | Special Weather Statement | MRX | Knox | 41 min |
| Jun 2, 5:16 PM EDT | Special Weather Statement | MRX | Knox | 44 min |
| Jun 2, 5:18 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Jun 2, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier | 33 min |
| Jun 2, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 40 min |
| Jun 2, 5:51 PM EDT | Areal Flood Advisory | MRX | Grainger, Jefferson, Knox | 54 min |
| Jun 2, 5:53 PM EDT | Special Weather Statement | MRX | Grainger | 52 min |
| Jun 2, 6:27 PM EDT | Special Weather Statement | MRX | Grainger | 48 min |
| Jun 2, 7:08 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.